Winter Storm, Kittson
- When
- March 21, 12:00 AM CST to 2:22 PM CST
- Where
- Kittson forecast zone
- Reported by
- Public
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A swath of three to eight inches of snow fell across northwest Minnesota during the morning hours of the 21st. Gusty north to northeast winds at 30 to 40 mph combined with the snow to produce blowing snow and reduced visibilities.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A swath of three to eight inches of snow fell across northwest Minnesota during the morning hours of the 21st. Gusty north to northeast winds at 30 to 40 mph combined with the snow to produce blowing snow and reduced visibilities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 20, 10:38 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1138 PM CDT THU MAR 20 2014
.UPDATE...
ISSUED AT 1138 PM CDT THU MAR 20 2014
STILL LOTS OF UNCERTAINTY WITH THIS SYSTEM. HAD A MIX OF LIGHT
SNOW AND LIGHT RAIN AS THE PCPN MOVED INTO KGFK BUT IT HAS NOW
SWITCHED MAINLY TO RAIN. SOME OBS SITES IN NORTHWEST MN ARE
REPORTING A MIX OR LIGHT SNOW. NOT REALLY A LOT OF COLD AIR TO
WORK WITH YET BUT EXPECTING THE CHANGEOVER TO OCCUR AFTER MIDNIGHT
FOR THE KDVL TO KGFK AREAS. THE 00Z MODEL GUIDANCE COMING IN STILL
SUPPORTS THE IDEA OF A QUICK BURST OF HEAVY SNOW LATE TONIGHT INTO
EARLY FRIDAY ACROSS THE WARNING AREA. STILL SOME QUESTION ABOUT
SNOW AMOUNTS ACROSS THE FAR NORTH ALONG THE CANADIAN BORDER. WITH
THE WARMER TEMPS ACROSS THE SOUTH IT WILL TAKE LONGEST TO CHANGE
OVER THERE. STILL LIKE THE IDEA OF THE WINTER WEATHER ADVISORY FOR
THAT AREA AS A LITTLE SNOW ALONG WITH THE TEMP DROP AND BURST OF
WINDS DURING PRIME DRIVE TIME COULD RESULT IN PROBLEMS THERE TOO.
NO OTHER CHANGES PLANNED FOR NOW.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 345 PM CDT THU MAR 20 2014
12Z MODELS ARE IN DECENT AGREEMENT...SHIFTING THE TRACK OF THE
MID-LEVEL LOW SLIGHTLY SOUTH. THIS IS NOT MUCH DIFFERENT FROM
PREVIOUS MODEL RUNS. THE LAST FEW RUNS OF THE RAP ARE SLIGHTLY
NORTH OF THE ECMWF/GEM/NAM/GFS CONSENSUS. THE 15Z MPX HOPWRF
FOLLOWS THE LATEST RAP GUIDANCE.
WATER VAPOR IMAGERY INDICATES A VERY STRONG UPPER WAVE ABOUT TO
ENTER WESTERN NORTH DAKOTA. AS THIS SYSTEM PROPAGATES EAST...700MB
TROUGH WILL BE NEAR DEVILS LAKE AROUND 06Z...THEN DEVELOP INTO A
700MB LOW NEAR GRAND FORKS (OR SLIGHTLY SOUTH) BY 09Z...THEN
BETWEEN BEMIDJI AND PARK RAPIDS BY 12Z...AND PROPAGATE EASTWARD
THEREAFTER. AS THIS UNFOLDS...EXPECT LIGHT PRECIP JUST AHEAD OF
THIS SYSTEM...BECOMING HEAVIER AS THE MID-LEVEL LOW STRENGTHENS.
THE HEAVIEST QPF SHOULD OCCUR JUST NORTH OF THE 700MB LOW
TRACK...WHICH IS LIKELY ALONG AND NORTH OF A LINE FROM GRAND FORKS
TO BEMIDJI (OR SLIGHTLY SOUTH DEPENDING ON THE ACTUAL TRACK). MOST
MODEL GUIDANCE INDICATES 0.50 TO 0.75 INCHES QPF IN THIS
AREA...WITH LESSER AMOUNTS TO THE WEST AND SOUTH. WITHIN THE
HEAVIER QPF AREA...THE POTENTIAL EXISTS FOR MESOSCALE BANDING
(FRONTOGENESIS...PWATS AROUND 0.5 INCH...CONDITIONAL INSTABILITY)
WHICH SHOULD LEAD TO LOCALIZED AREAS RECEIVING QPF OF AN INCH OR
MORE (COULD EVEN BE ISOLD THUNDER). A BIG QUESTION IS LOW LEVEL
TEMPS...AS THEY ARE CURRENTLY ABOVE FREEZING. FOLLOWED THE RAP
925MB TEMPS FOR RAIN TO SNOW CHANGEOVER (WHICH USUALLY DOES A
DECENT JOB IN THESE SITUATIONS)...AND USED A LOWER SNOW RATIO
(10:1-13:1) AS PER THE ROEBBER METHOD. THIS KEEPS THE SNOW AMOUNT
FORECAST SIMILAR TO WHAT WE HAVE BEEN ADVERTISING. THE ONLY CHANGE
WILL BE TO MENTION LOCALIZED AREAS COULD RECEIVE UP TO A FOOT OF
SNOW IN THE WARNING AREA (LIKELY EAST OF THE VALLEY).
THE OTHER CONCERN IS THEN WIND POTENTIAL ON FRIDAY. A STRONG COLD
FRONT DIVES THROUGH THE REGION FRIDAY MORNING...WITH 925MB WIND
SPEEDS AROUND 40 KNOTS. MODEL SOUNDINGS REMAIN ADIABATIC TO 925MB
INTO THE AFTERNOON HOURS...WITH 925MB WIND SPEEDS STAYING AROUND
35 KNOTS (ALONG AND WEST OF THE VALLEY). THIS SHOULD LEAD TO WIND
SPEEDS OF 30-40 MPH WITH HIGHER GUSTS. NOT SURE HOW THESE WINDS
WILL INTERACT WITH THE FRESH SNOW. WITHOUT ANY FALLING
SNOW...GIVEN THE HIGHER MOISTURE CONTENT OF THE NEW SNOW ALONG
WITH THE EXPECTED TEMPERATURES...THE CANADIAN BLOWING MODEL
SUGGESTS WE NEED 35 TO 40 KNOTS FOR BLIZZARD CONDITIONS (WHICH
SHOULD NOT OCCUR). COULD BE A SITUATION WHERE IT IS NEAR ZERO
VSBY IN SNOW SHOWERS...AND THE MORE PRONE OPEN AREAS...BUT NOT
CONSISTENTLY A BLIZZARD (THIS IS FOR AREAS CURRENTLY IN A WINTER
HEADLINE ALONG AND WEST OF THE VALLEY). FOR AREAS EXPECTING ONLY A
TRACE OF SNOWFALL (SOUTHEAST ND AND ADJACENT PORTIONS OF
MN)...WILL ISSUE A WIND ADVISORY FOR FRIDAY. IF THE INTENSITY OF
THE SNOW SHOWERS IS MORE THAN EXPECTED ON FRIDAY...THIS COULD BE
CHANGED TO A WINTER WX ADVISORY.
ONCE THIS SYSTEM ACTUALLY SETS UP...SMALL REFINEMENTS MAY BE
NEEDED TO HEADLINES AND SNOW AMOUNTS (FOR EXAMPLE...SNOW AMOUNTS
NEAR THE INTERNATIONAL BORDER MAY NEED TO BE LOWERED SOME). THESE
TYPES OF SYSTEM ARE DIFFICULT (P-TYPE AND TRACK ISSUES)...AND
MODELS OFTEN DO NOT HAVE A HIGH CONFIDENCE HANDLE UNTIL 6 HOURS
BEFOREHAND.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 345 PM CDT THU MAR 20 2014
LINGERING SNOW SHOWERS ACROSS THE FAR EAST FRIDAY NIGHT WILL QUICKLY
MOVE INTO NORTH CENTRAL MN. GUSTY NORTH WINDS EARLIER IN THE EVENING
MAY RESULT IN PATCHY BLOWING SNOW ACROSS THE CENTRAL AND SOUTHERN
VALLEY...BUT OTHERWISE EXPECT IMPROVING CONDITIONS INTO THE
OVERNIGHT HOURS. TEMPERATURES FRIDAY NIGHT WILL BE COLD FOR LATE
MARCH WITH LOWS IN THE SINGLE DIGITS ABOVE ZERO AND POSSIBLY EVEN
SOME SUB-ZERO READINGS IN FAVORED COLD SPOTS ACROSS NORTHEAST ND
INTO NORTHWEST MN.
SATURDAY WILL BE DRY BUT COLD AS SURFACE HIGH PRESSURE BUILDS ACROSS
THE REGION. HIGH TEMPERATURES WILL ONLY BE IN THE TEENS TO LOWER 20S
ABOVE ZERO...WHICH ARE 15 TO 25 DEGREES BELOW LATE MARCH NORMALS.
EVEN WITH HIGH PRESSURE MOVING IN...NORTHWEST WINDS WILL STILL BE
BREEZY WITH OCCASIONAL GUSTS TO 20 MPH.
SATURDAY NIGHT THROUGH THURSDAY...12 UTC GFS/ECMWF ARE IN GENERAL
AGREEMENT WITH BROAD WEST-NORTHWEST FLOW ALOFT. THE MOST PROMINENT
SHORT-WAVE SWINGS ACROSS THE NORTHERN PLAINS ON MONDAY...BUT
MOISTURE IS LIMITED SO NOT EXPECTING MUCH IN THE WAY OF MEASURABLE
PRECIP. BIGGER SENSIBLE WEATHER IMPACT WILL BE A CONTINUATION OF WELL
BELOW NORMAL TEMPERATURES. HIGHS WILL GENERALLY BE IN THE UPPER
TEENS AND 20S UNTIL WED/THURS WHEN SOME 30S ARE POSSIBLE WITH
EASTWARD MOVING INTERMOUNTAIN RIDGE. NIGHTTIME LOWS WILL GENERALLY
BOTTOM OUT IN THE SINGLE DIGITS TO LOW TEENS ABOVE ZERO.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1138 PM CDT THU MAR 20 2014
CHALLENGING AVIATION FORECAST STILL DUE TO SNOW AMOUNTS AND
WHETHER/WHERE THE SNOW WILL BLOW. WILL KEEP A MENTION OF BLSN ONLY
WHERE THE MOST SNOW IS EXPECTED AND WINDS ARE STRONGEST...KGFK AND
MAYBE KTVF. THE CHANGEOVER TO SNOW SHOULD BE QUICK AND THE SNOW
COULD FALL HEAVILY AT TIMES AT KGFK/KTVF/KBJI. NOT AS MUCH FOR
KDVL AND KFAR. HOWEVER WINDS WILL KICK IN STRONGEST AT KDVL/KFAR
AND KGFK. MODELS ARE ALSO HINTING AT THE POSSIBILITY OF THINGS
CLEARING OUT BY AFTERNOON IN SOME AREAS. WINDS ALSO SHOULD BEGIN
TO DECREASE SOME BY FRIDAY EVENING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 7 AM TO 7 PM CDT FRIDAY FOR NDZ049-052-053.
WINTER WEATHER ADVISORY UNTIL 7 PM CDT FRIDAY FOR NDZ006-007-014-
015-024-026-028>030-038-039-054.
WINTER STORM WARNING UNTIL 7 PM CDT FRIDAY FOR NDZ008-016-027.
MN...WIND ADVISORY FROM 7 AM TO 7 PM CDT FRIDAY FOR MNZ029-030-040.
WINTER WEATHER ADVISORY UNTIL 7 PM CDT FRIDAY FOR MNZ002-003-
022>024-027-028.
WINTER STORM WARNING UNTIL 7 PM CDT FRIDAY FOR MNZ001-004>009-
013>017.
&&
UPDATE...GODON
SHORT TERM...TG
LONG TERM...ROGERS
AVIATION...GODONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 718 AM CDT THU MAR 20 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 718 AM CDT THU MAR 20 2014 HAZARDOUS WINTER WEATHER TONIGHT AND FRIDAY ACROSS THE NORTH... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A RAIN AND SNOW MIX WILL GRADUALLY SPREAD ACROSS PARTS OF THE REGION BY EVENING. THE WINTRY MIX WILL GRADUALLY CHANGE OVER TO SNOW LATER THIS EVENING AND CONTINUE OVERNIGHT INTO FRIDAY. TOTAL SNOW ACCUMULATIONS FROM 4 TO 6 INCHES ARE EXPECTED ALONG AND NORTH OF A LINE FROM GRAND FORKS TO BEMIDJI. LESSER AMOUNTS ARE EXPECTED TO THE SOUTH AND WEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY A STRONG COLD FRONT WILL DROP THROUGH THE REGION. IN ITS WAKE STRONG NORTH WINDS GUSTING TO 40 MPH AT TIMES WILL DEVELOP AND CONTINUE DURING THE DAY. THESE STRONG WINDS COMBINED WITH FRESH SNOW AND SCATTERED SNOW SHOWERS WILL CAUSE BLOWING SNOW REDUCING VISIBILITY IN OPEN COUNTRY. THE SNOW WILL TAPER OFF FRIDAY NIGHT FOLLOWED BY A VERY COLD WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508729, 508730, 508731, 508732, 508733, 508734, 508735, 508736, 508740, 508741, 508742, 508743.